Alert archive / Michigan / Gale Watches in 2021
Gale Watch 19, NWS Gaylord, MI
NWS Gaylord, MI issued this gale watch at Nov 29, 2021, 3:55 PM EST. It took effect at Nov 30, 2021, 1:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 29, 2021, 3:55 PM EST (20:55 UTC)
- In effect from
- Nov 30, 2021, 1:00 PM EST
- Expired
- Nov 30, 2021, 3:40 AM EST
- In force
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
087 WHUS73 KAPX 292055 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 355 PM EST Mon Nov 29 2021 LHZ347-348-LSZ321-322-300500- /O.NEW.KAPX.GL.A.0019.211130T1800Z-211201T0500Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 355 PM EST Mon Nov 29 2021 ...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... * WHAT...Highest gusts up to 35 kt from the northwest and highest waves around 12 feet possible. * WHERE...In Lake Huron, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island and Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary. In Lake Superior, Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...From Tuesday afternoon through Tuesday evening. * IMPACTS...Strong winds can cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and highest waves. && $$ JZ
2 follow-up statements
036 WHUS73 KAPX 300215 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 915 PM EST Mon Nov 29 2021 LHZ347-348-LSZ321-322-301015- /O.CON.KAPX.GL.A.0019.211130T1800Z-211201T0500Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 915 PM EST Mon Nov 29 2021 ...GALE WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... * WHAT...Highest gusts up to 35 kt from the northwest and highest waves around 12 feet possible. * WHERE...In Lake Huron, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island and Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary. In Lake Superior, St. Marys River Point Iroquois to E. Potagannissing Bay and Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI. * WHEN...From Tuesday afternoon through Tuesday evening. * IMPACTS...Strong winds can cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and highest waves. && $$
644 WHUS73 KAPX 300840 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 340 AM EST Tue Nov 30 2021 LHZ347-348-LSZ321-322-301645- /O.UPG.KAPX.GL.A.0019.211130T1800Z-211201T0500Z/ /O.NEW.KAPX.GL.W.0027.211130T1800Z-211201T0500Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 340 AM EST Tue Nov 30 2021 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT... * WHAT...Highest gusts up to 40 kt from the northwest and highest waves around 12 feet expected. * WHERE...In Lake Huron, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island and Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary. In Lake Superior, Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...From 1 PM this afternoon to midnight EST tonight. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LHZ345-346-349-LMZ323-341-342-344>346-301645- /O.NEW.KAPX.SC.Y.0117.211130T1800Z-211201T0500Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 340 AM EST Tue Nov 30 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT... * WHAT...Highest gusts up to 30 kt from the northwest and highest waves around 7 feet expected. * WHERE...Portions of Lake Michigan and Lake Huron. * WHEN...From 1 PM this afternoon to midnight EST tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Nov 29, 12:38 PM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Nov 29, 12:38 PM EST, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1238 PM EST Mon Nov 29 2021 .UPDATE... Issued at 955 AM EST Mon Nov 29 2021 Pretty quiet out there this morning. Best remaining lake effect snow band is offshore of Rogers, and should remain there. A few flurries linger from Ltl Trav Bay arcing toward Curran in ne lower MI. But there's always another system. Warm advection wing ahead of the next clipper is evident advancing across WI and far western upper MI. An awful lot of this is virga, but there is some snow reaching the ground in parts of n central WI. As the parent shortwave amplifies somewhat, and finds more moisture available, precip will become more extensive/organized/intense. However, it will take time for these processes to reach our area. Hi-rez near-term guidance is slowing precip onset somewhat. Precip looks to reach MBL by 4pm, and CVX-Gladwin and far western Mack Co by 7 pm. Going thru tonight, expecting circa 0.25" of liquid QPF in the far southwest corner of the CWA. But like yesterday, we'll be in a somewhat marginal thermal environment, especially near Lake MI. Snow-liquid ratios will be limited by a warm BL, with the coastal counties in particular seeing a rather sloppy snow. Thinking Wexford Co probably has the best snow accums this afternoon/ tonight, circa 3". Occurring mostly after the commute, without much wind, this doesn't seem to have the impact worthy of an advisory. && .NEAR TERM...(Today through Tonight) Issued at 316 AM EST Mon Nov 29 2021 ...Lake effect diminishes; late day clipper system... High Impact Weather Potential: Quick-moving clipper system brings another round of accumulating snow late this afternoon - tonight. Pattern Synopsis/Forecast: Upper-level shortwave troughing and associated surface reflection that aided in bringing lake enhanced/effect snow to the area yesterday into the wee hours this morning is now parked across the Eastern Seaboard with weak/broad mid-level ridging encompassing much of the western two-thirds of the CONUS. Heights aloft will continue to slowly rise across northern Michigan through this morning along with surface higher pressure nosing into the region from the south. However, attention quickly turns to a shortwave currently situated across Manitoba that's expected to dig into the upper MS Valley this morning becoming better defined through the afternoon as it deepens across the western Great Lakes this evening. Attendant surface low pressure currently across southern Manitoba into the northern plains will take a similar path...trekking across the upper MS Valley today becoming centered over central WI towards 00z this evening and to near/just east of DTW by 12z Tuesday. Primary Forecast Concerns: Lingering snow showers this morning. Synoptic snow amounts late in the day into tonight. At this early hour, pockets of light to briefly moderate snow lake effect snow showers continue across the typical west- northwest flow snow belts of northern lower and eastern upper Michigan. Snow intensity and coverage continues to grow less impressive as inversion heights have generally sunk to 4-5 kft and low-level winds have begun to slowly back more westerly in response to rising heights aloft and sfc ridging nosing in from the west. Expect that this diminishing trend will continue past sunrise, with any lingering light snow showers/flurries shifting more into west-southwest flow locales as return flow begins to ramp up ahead of the aforementioned system for late today. By this afternoon, winds are expected to have taken on an even further southerly component aiding to boost daytime highs into the 30s area-wide (even a few upper 30s near the coasts). Meanwhile, top- down saturation takes over in earnest with any peeks of early-day sunshine (outside of those lake effect areas) rather short-lived as mid-high cloud arrives from the west. While it'll take a while to finally saturate the low-mid levels across much of the area, do expect that to happen by late this afternoon/early evening with synoptic snow chances increasing west of I-75 by 4-7pm and east by 7-10pm. Suppose some seeder-feeder processes aren't entirely out of the question prior to this in locations that continue to a lake influence (mainly tip of the mitt/ern up)...perhaps bringing resulting in spotty flurries/dz. There does remain some uncertainty with just how steadily snow falls the farther northeast you go, mainly across far NE lower and eastern upper given the best forcing and deepest moisture focused to the southwest. None the less, this snow event by all accounts should be a quick-hitter area-wide with snow exiting from west to east by late evening into the early overnight hours. Some potential for embedded fgen banding does exist, primarily across southern half of the forecast area, which would also be the area most likely to see a few localized amounts higher than the general 1-3" forecast accums. Amounts taper to around an inch as you head towards far NE sections of northern lower/eastern upper. Mulled the idea of a winter wx advisory across a handful of southwest counties despite marginal snow amounts simply given the arrival time likely impacting at least part of the evening commute with at least some potential for locally heavier snow rates, reduced visibility and roads becoming quickly snow covered once again. Will certainly hit those possibilities in the hazardous weather outlook/graphics, and let the day shift further assess. Low temps tonight beyond snow diminishing aren't expected to fall off too much -- ranging through the 20s. && .SHORT TERM...(Tuesday through Wednesday) Issued at 316 AM EST Mon Nov 29 2021 ...This is the Kick Off to a Rather Unsettled Period... High Impact Weather Potential...Rain to snow Wednesday, with a mix. It could be messy. Pattern Synopsis/Forecast and Possible Impacts...Tuesday, precipitation moves over the region as a quick hitting clipper low glances off the Upper Great Lakes. For Tuesday, it looks like that once the low moves through the cold air (-10c 850 mb air) moves into the region briefly before the warm advection with the next system takes over Tuesday night. Amounts look minor for the day, and things look dry Tuesday night. Wednesday, the morning looks dry with some rain or rain/snow moving into the region by the early afternoon. The models diverge from their solutions, as the GFS has a weak clipper low, keeping the moisture and the precipitation confined to mainly the UP and the tip of the Mitt. The ECMWF has a much better developed sfc low with general area of precipitation, which looks like mainly rain. Wednesday night, the sfc low of the ECMWF moves east of the Great Lakes, while the GFS spins up the sfc low near Lake Superior. So the precipitation would be mostly rain on the GFS by 12z/Thu, while the ECMWF would be a mix or changing to all snow by the same time. .LONG TERM...(Wednesday night through Sunday) Issued at 316 AM EST Mon Nov 29 2021 High Impact Weather Potential...Nothing at face value looks to be of high impact, but the lake effect potential could be if the right things happen. Extended (Thursday through Sunday)...Thursday, lake effect snow takes over as cold 850 mb temperatures, NW winds and could produce some snow showers, but the models are focusing precipitation downstate, as the 500 mb jet streak travels down the cold front. Friday, the pattern looks somewhat confused, with cold air, and anti- cyclonic NW flow. on the ECMWF and CMC, a clipper is moving through the flow into the Upper Great Lakes during the day. While the GFS is about 6-12 hours behind with a similar pattern. So precipitation, probably snow, will move through the Upper Great Lakes with it lasting all night. At this point, it could be light to moderate. Saturday, one clipper ends, and about 12 hours later, another one starts. This will all depend on the model that you are following as the timing differences in the models will start and stop the precipitation. However, we are in a rather persistent NW flow at 500 mb with waves dropping into the Upper Great Lakes about every 18 hours. Sunday, another wave moves through the Upper Great Lakes, with timing and depth of trough issues from model to model. However, it looks like some type of precipitation will be in the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1238 PM EST Mon Nov 29 2021 IFR tonight MBL/TVC in -SN/-SNRA. Clipper system will cross the southern Great Lakes tonight. Band of snow, mixed with rain at times near Lake MI, will impact parts of lower MI tonight. Expect IFR conditions to develop at TVC and MBL this evening, and improve late overnight. Expect PLN/APN to just to grazed by any snow, though MVFR to perhaps IFR cigs are possible (IFR most likely at PLN). Snow- liquid ratios at MBL/TVC will be around 10-1, so a wetter/sloppier snow than typical. Light, mainly southerly breezes into this evening, veering sw and w into Tuesday. && .MARINE... Issued at 316 AM EST Mon Nov 29 2021 Generally light west-northwest winds early this morning will back more southerly throughout the morning hours ahead of another quick- moving area of low pressure set to cross the region this evening/tonight. While some marginal advisory conditions may exist late this afternoon and evening in response to this system, better chances for advisory level winds/waves arrive Tuesday as winds turn northwesterly on the backside of the departing system. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...JZ NEAR TERM...MG SHORT TERM...JL LONG TERM...JL AVIATION...JZ MARINE...MG
Hazardous weather outlook, Nov 29, 1:44 PM EST, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 144 PM EST Mon Nov 29 2021 MIZ016>018-020>036-041-042-086>088-095>099-301200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 144 PM EST Mon Nov 29 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Accumulating snow will return to northern Michigan late this afternoon into the early overnight hours. Locally heavier snowfall rates, reduced visibilities and snow-covered roads may impact part of the evening commute, especially west of Interstate 75 and south of M-72. See ongoing advisories for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-301200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 144 PM EST Mon Nov 29 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Gale force wind gusts are possible on Whitefish Bay and northern Lake Huron late Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 1:41 PM EST | Winter Weather Advisory | APX | Manistee, Missaukee, Wexford | 10 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.